CSN Login
Members Online: 20

Rash with NHL??

Avantgardener's picture
Avantgardener
Posts: 31
Joined: Apr 2012

Does anyone know about a rash that might be associated with Rituxan and/or with marginal zone NHL? Or maybe prednisone?

I was outside enjoying the nice weather the other day and wearing a racer back tank top. That evening I noticed what looked like some sunburn on my shoulders and thought it was odd, since I'd had on sunscreen - first real sun exposure this year, so I was extra careful.

After a few days the redness was still there, and when I looked more closely in the mirror, I could see that it's not sunburn, it's some kind of rash. It doesn't itch at all, or hurt, and it's made up of lots of little flat raised bumps. It's been there for about a week now and looks the same.

I also have ITP, an immune system disorder, and it's possible that it's related to that.

I'm seeing both the oncologist and the rheumatologist next week, and I took a picture of the rash (lovely) to show to them in case it's gone by then, but does anyone know if this is something commonly associated with NHL? I did some online research, and it seems that an itchy rash is a common system with Hodgkin's lymphoma, but I'm not finding anything associated with NHL.

Just wondering if anyone else has had this!

bluerose's picture
bluerose
Posts: 1089
Joined: Jul 2009

Not too long after my treatments some 23 years ago for NHL I developed rashes on my arms and it was never really explained by the doctors back then. Today they might have a better explanation but besides the rashes possibly being associated with NHL I think it may have more to do with the medications you might be on and the sun. Some medications tell you not to go out in the sun as do some treatments as I remember.

Best to check with your oncologists and other specialities though as my treatments were long ago and today there might be other reasons NHL survivors get the rashes. Mine went away in time with some topical sauve the GP gave me but along with those rashes I felt poorly too. Not sure if that is the case with your rash or not. Felt pretty sickly during that time as well. Could be an immune response, best to check with the professionals but yes I had rashes as well.

Blessings,

Bluerose

allmost60's picture
allmost60
Posts: 3154
Joined: Jul 2010

I didn't get any rash from Rituxan or my CVP-R chemo. I think Liz said she broke out with a terrible rash from Rituxan...maybe she will see your question and respond.
Best wishes...Sue (FNHL-2-3A-6/10)

hilde451's picture
hilde451
Posts: 223
Joined: Oct 2009

I just got over big rashes on only both forearms. No one knew what it was.
It was totally miserable.
My GP gave me some prescription cream and it went away. But I have itching still on both arms and my back , but there was never any rash on my back or anywhere else.
I seem to be itching all the time. It is so creepy.
Hope you are doing ok.
Hilde

vinny59's picture
vinny59
Posts: 1030
Joined: Nov 2006

I was told when I was in treatment, to stay out of the sun completely, had something to do with the Chemo and mix of other drugs......

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

My chemo started at the end of May 2 years ago and it was just starting to get hot. I was told the chemo drugs and sunlight do not mix. I made sure I wore a hat and long sleeves when I felt like going outside. Even then I felt like the sun was getting to my skin and felt itchy sometimes. Even then I never had a rash.Its possible you are having some sort of delayed reaction to the chemo. or it could be totally unrelated. John

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

My chemo started at the end of May 2 years ago and it was just starting to get hot. I was told the chemo drugs and sunlight do not mix. I made sure I wore a hat and long sleeves when I felt like going outside. Even then I felt like the sun was getting to my skin and felt itchy sometimes. Even then I never had a rash.Its possible you are having some sort of delayed reaction to the chemo. or it could be totally unrelated. John

anliperez915's picture
anliperez915
Posts: 742
Joined: Sep 2011

Hi Lisa,
I think I had mentioned before that I got rash/hives with Rituxan. The thing is that since I didn't get the rash right away, I got the rash on my second week of treatment the Onc said it must have been something else that had given me the rash. He never admitted it and also said he never saw anything like that happen before (somebody getting rash later on and not right away). It bothers me that sometimes Dr's don't want to admit that some medicines cause certain things but will always say (never heard of that happening before)! Well anywho I know that it was the Rituxan, I got prednisone to treat the rash for five days (I don't know if you want to go that route lol)! Take care, stay out of the sun and definitely call your doc and let him know! (((HUGS)))

Sincerely,
Liz

COBRA666's picture
COBRA666
Posts: 2418
Joined: May 2010

Liz,
You know they will not admit anything. The word doctor is another way of saying GOD in their language. :)...John

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1018
Joined: May 2012

I was hospitalized following my first-ever infusion, and got "Red Man" condition (a severe outbreak), from a variety of allergic reactions. It took almost a week for steroids to clear this up. I do not know what, if any, part was caused by the Rituxan, but it did not repeat. Itching was a substiantial part of my HL experience, but as you noted, this is mentioned much less often with the strains of NHL. But, shingles seem to follow NHL more often.

Essentailly, I got used to all sorts of bizarre effects coming from chemo, so much so that I basically stopped asking about them (stuff like facial hair going away on one side of the face, and then coming back on that side, but ceasing to grow on the other side, etc.) I asked my family doc about this, and he said that essentially no one on earth could possibly have an answer for how or why that happened.

My biopsy and port incisions are close together on my left side, and have remained numb for about three years. But, the right side, in exactly the same area, later went numb, and both sides feel exactly alike to this day !

I hope the rash clears and stays gone !

max

Avantgardener's picture
Avantgardener
Posts: 31
Joined: Apr 2012

Happy Sunday, and thanks to all who replied.

I'm very interested to see what the doctors have to say this week. Glad that I have appointments with both the hematologist/oncologist and the rheumatologist, although I'm sure each will tell me that it's the other's field. They will probably send me to a dermatologist. Just what I need - another cook in the kitchen.

The rash is still there - hasn't changed at all. Luckily it causes no discomfort, but it doesn't look very pretty. Fortunately we are having "June Gloom" here, and it's too chilly to for sleeveless things anyway. Perfect gardening weather, though!

-Janine

Danco_man's picture
Danco_man
Posts: 14
Joined: Nov 2011

Hi Janine,

Sorry to be 'so late' to the party on this one-but I haven't been on this website very much lately. I have a similar rash to what you've described-doesn't itch but it's just plain 'ugly. Until now it's been confined to my chest,arms and legs but recently I noticed that it may be spreading to my nexk and face (uggh). I am presently on Rituxan and Treanda after a failed SCT in January. I have had only one treatment to date with suppoaedly 5 more to come-spread out monthly. My onc has said that it's due to the lymphoma and not the chemo and the hope is that once the chemo 'kicksa in' it will go away. I too have been avoiding wearing short sleeve shirts-but if it travels to my face I'm afraid I'll look like someone with a BAD case of acne. Has anyone else had something similar happen to them? Any and all replies would be welcome.

Dan Coven

DLBCL-stage IV-08/07
Surgery/R-CHOP-09/07-12/07
Radiation-01/08
Relapse-09/11
D-ICE/R-DHAP-10/11-12/11
Auto-SCT-01/12
Relapsed- 5/12

trustinJesus
Posts: 49
Joined: Oct 2011

My dad has NHL and had a rash before he was diagnosed. It comes and goes between treatment. The doctor said it would go away when the lymphoma was gone. It always concerns us and it is hard to tell if its from the cancer or chemo. Its on his forehead. He just had a stem cell transplant and it seems to have gone away. He also went in the sun for a small amount of time and got a reaction. Stay out of the sun.

GogolBordello's picture
GogolBordello
Posts: 11
Joined: Apr 2005

I started getting one on my left arm during treatment, never had one before like that. almost like little goose bumps/chicken skin look to it. it would go away and show up under sun exposure. It came back for years under sun exposure, the docs were baffled by it, and it just eventually stopped happening. It was really odd. Showed up during my first round of hyper c-vad.

GKH
Posts: 288
Joined: Jul 2012

I had it on my legs before diagnosis. Dr was baffled. After starting Rituxan I had it on my underarms. Both times a prescription cream made it go away.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network